Alert archive / South Dakota / Tornado Warnings in 1998
Tornado Warning 20, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 26, 1998, 8:41 PM CDT for Lyman County, South Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 26, 1998, 8:41 PM CDT (01:41 UTC)
- Expired
- Jun 26, 1998, 9:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Lyman County, SD
The radar
The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.7 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3695 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 270141 RRA TORABR SDC085-270245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 841 PM CDT FRI JUN 26 1998 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... LYMAN COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 945 PM CDT * AT 838 PM CDT... ABERDEEN DOPPLER RADAR INDICATED A TORNADO 14 MILES SOUTH OF PIERRE MOVING SOUTHEAST AT 35 MPH. THE TORNADO WILL AFFECT OPEN COUNTRY NORTH OF VIVIAN AND PRESHO. IF YOU ARE IN A CAR...GO IN A NEARBY STURDY BUILDING! AS A LAST RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD. CB/SB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 25, 8:53 PM CDT, 23 hours 48 minutes earlier.
Area forecast discussion, Jun 25, 8:53 PM CDT, 23 hours 48 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 853 PM CDT THU JUN 25 1998 STRONG LOW PRESSURE SHOULD BE CENTERED OVER NORTHWEST NEBRASKA BY MORNING. AS THE SYSTEM ORGANIZES...SOME THUNDERSTORM ACTIVITY IS POSSIBLE TONIGHT. HOWEVER...DRY AIR IN PLACE OVER THE AREA SHOULD LIMIT CONVECTION. WILL LOWER POPS THROUGHOUT THE COUNTY WARNING AREA WITH THE GREATEST POSSIBILITY ACROSS NORTHCENTRAL SOUTH DAKOTA WHERE MOISTURE IS DEEPER. OTHERWISE...THINGS LOOK OK. .ABR...NONE. CB
In the hours before
Local storm report, Jun 26, 4:33 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
433 PM CDT FRI JUN 26 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 1 SE GROTON SD TORNADO
06/26/98 BROWN NO DAMAGE REPORTED
0405 PM FREDERICK SD 70 MPH WIND GUST
06/26/98 BROWN
0405 PM COLUMBIA SD 70 MPH WIND GUST
06/26/98 BROWN
0425 PM COLUMBIA SD 0.88 INCH HAIL
06/26/98 BROWN
ENDSpecial weather statement, Jun 26, 4:40 PM CDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 440 PM CDT FRI JUN 26 1998 SDZ016-262300- POTTER- INCLUDING THE CITY OF...GETTYSBURG 440 PM CDT FRI JUN 26 1998 ...A STRONG THUNDERSTORM WITH HEAVY RAIN AND SMALL HAIL MOVING IN FROM THE SOUTHWEST... THE GETTYSBURG AND SURROUNDING AREA IS EXPECTED TO EXPERIENCE A STRONG THUNDERSTORM WITH HEAVY RAIN...SMALL HAIL AND STRONG GUSTY WINDS TO OVER 40 MPH BY 445 PM CDT. TAKE SHELTER AS JTHIS STORM APPROACHES. MOHR
Special weather statement, Jun 26, 4:40 PM CDT, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 440 PM CDT FRI JUN 26 1998 SDZ016-262300- POTTER- INCLUDING THE CITY OF...GETTYSBURG 440 PM CDT FRI JUN 26 1998 ...A STRONG THUNDERSTORM WITH HEAVY RAIN AND SMALL HAIL MOVING IN FROM THE SOUTHWEST... THE GETTYSBURG AND SURROUNDING AREA IS EXPECTED TO EXPERIENCE A STRONG THUNDERSTORM WITH HEAVY RAIN...SMALL HAIL AND STRONG GUSTY WINDS TO OVER 40 MPH BY 445 PM CDT. TAKE SHELTER AS JTHIS STORM APPROACHES. MOHR
Local storm report, Jun 26, 7:41 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
741 PM CDT FRI JUN 26 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM 2 N ROSLYN SD WIND DAMAGE
06/26/98 DAY TREE LIMBS DOWNED BY HIGH
WINDS
ENDLocal storm report, Jun 26, 7:51 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
751 PM CDT FRI JUN 26 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 5 S 3 E WEBSTER SD 0.75 INCH HAIL
06/26/98 DAY
ENDLocal storm report, Jun 26, 7:59 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
759 PM CDT FRI JUN 26 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM 2 NW WATERTOWN SD 65 MPH WIND GUST
06/26/98 CODINGTON
ENDThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:19 PM CDT | Severe Thunderstorm Warning | ABR | Day | 51 min |
| Jun 26, 7:32 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 48 min |
| Jun 26, 7:35 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 65 min |
| Jun 26, 7:46 PM CDT | Severe Thunderstorm Warning | ABR | Grant | 59 min |
| Jun 26, 7:59 PM CDT | Severe Thunderstorm Warning | ABR | Codington | 31 min |
| Jun 26, 8:03 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 32 min |
| Jun 26, 8:14 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 46 min |
| Jun 26, 8:22 PM CDT | Tornado Warning | ABR | Codington | 33 min |
| Jun 26, 8:30 PM CDT | Tornado Warning | ABR | Jones, Stanley | 50 min |
| Jun 26, 8:48 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Grant | 47 min |
Nearby
Tornado Warnings in South Dakota, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.